Migraines And Birth Control Migraines And Birth Control

Migraines And Birth Control

 

What effect does the pill have on migraine headaches? Medical providers at Mobi Doctor can answer your questions.

 

At Mobi Doctor, we frequently receive inquiries from our patients regarding migraine headaches. Given that migraines impact a minimum of 20% of women, especially those of childbearing age, it's no wonder that many of our patients on birth control encounter migraines.

 

The prevalent indicators of a migraine encompass a severe, pulsating headache that usually initiates on just one side of the head. This headache is often accompanied by light and noise sensitivity, nausea or vomiting, diminished energy, and other manifestations. While numerous aspects of migraines continue to elude the medical field's understanding, it is established that fluctuating hormones contribute significantly, particularly for many women. This article addresses several frequently asked questions regarding migraines, hormonal influences, and optimal birth control options for women suffering from headaches.

Hormones And Headaches: What's The Connection?

Hormonal changes throughout the menstrual cycle can significantly trigger migraines in many women. Those not on birth control may experience "menstrual migraines" due to a significant decrease in estrogen levels before and during the first three days of their periods. It has been found that approximately 60% of women who have migraines experience more frequent or severe headaches during that time.

What Is The Effect Of Birth Control On Headaches?

Hormonal contraception offers migraine relief to numerous women, though the outcome is subject to individual variation. Using it consistently and accurately can potentially prevent or diminish migraines by maintaining a steady estrogen level throughout the menstrual cycle. Additionally, it can decrease or even eliminate the hormonal drop before menstruation, potentially triggering migraines.

 

Non-hormonal birth control leads to a surge of estrogen in the first part of the menstrual cycle, causing ovulation and the release of an egg. Then, estrogen levels drop drastically before menstruation. Combination birth control methods, like the pill, patch, and ring, keep estrogen levels steady throughout the month, preventing an egg from being released and decreasing the likelihood of hormonal migraines. However, women with migraines should choose a monophasic pill with the same hormone level daily to minimize fluctuations, as triphasic pills vary hormone levels throughout the month. Stability is essential for migraine sufferers, making monophasic pills the best option.

 

Given that the decline in estrogen during menstruation can activate menstrual migraines, even women using birth control might encounter such migraines during the placebo week of pills. For these individuals, a beneficial strategy to prevent this type of migraine involves skipping the placebo or inactive pills, thus evading the hormonal shift responsible for the migraines.

 

In some cases, we suggest birth control to qualified individuals who suffer from migraines, regardless of whether they experience menstrual migraines. This is because taking birth control could assist in hormone regulation and minimize the occurrence of all migraines.

Are There Any Reasons Why Some Women Find The Pill Worsens Their Migraines?

When you begin using a new birth control method, you may experience specific side effects during the first couple of months as your body adapts. One of these side effects could be headaches. However, some women may experience headaches even after the initial few months. This may be due to their sensitivity to the hormones, particularly estrogen, in birth control pills. In such cases, it is recommended that these women switch to a low-dose pill or a pill that only contains progestin. These types of pills are often known as POPs or "mini-pills."

 

Some women find relief for the majority of the month while using combination birth control pills. However, they encounter menstrual headaches during the placebo pill week due to a decline in estrogen, albeit less pronounced than when not on the pill. This decrease in estrogen can still act as a trigger. For those who experience headaches during the inactive pill phase, transitioning to extended cycle pills—with a placebo week every three months—or opting for pills with a shortened hormone-free interval often proves beneficial.

What About Migraines With Aura? 

Some individuals who suffer from migraines may experience an "aura" beforehand. This indicates that a migraine is imminent, though occasionally, an aura can occur without the accompanying headache. An aura may involve visual disruptions such as flashes of light, lines, or zigzags, dizziness and occasionally numbness or weakness in the face, difficulty speaking or comprehending language, and other abnormal sensory symptoms.

 

It is common for about 20% of individuals who experience migraines also to have aura. Women with migraines accompanied by aura should avoid using estrogen-based birth control since it could increase their risk of stroke. However, many safe birth control options are available for women who experience an aura, such as progestin-only pills, also known as POPs or mini-pills. Though it may take some time to adjust, most women like using progestin-only pills once they become accustomed to them. Initially, they may experience irregular bleeding and spotting, but over time, this usually evens out and may even result in the absence of periods for some women.

 

Alternative options for women experiencing migraines with aura include the birth control shot, intrauterine device (IUD), and contraceptive implant. These selections are devoid of estrogen and offer dependable contraceptive benefits. At Mobi Doctor, we provide both progesterone-only pills and birth control shots as choices for women who encounter migraines with aura.

What Are The Signs That Birth Control Is Making Things Worse?

If you experience headaches after starting birth control, you must speak with the medical professional who prescribed it. Be specific about when in your menstrual cycle the headaches occur. It's common to experience more frequent and severe headaches when starting birth control, but this should improve over time. If your headaches persist after the first two to three months, several approaches may help reduce or eliminate them, mainly during the placebo phase of your cycle. Continuous use of birth control pills without placebo tablets or using a new ring every four weeks without a break may be effective solutions.

 

This isn't a typical side effect if you encounter severe headaches upon starting a new birth control method or experience any neurological symptoms akin to an aura. In such instances, it's crucial to promptly inform your medical team, as this signals the need to switch to an estrogen-free birth control method.

 

If you require assistance or want to consult a healthcare provider, please don't hesitate to contact Mobi Doctor. You can schedule an online consultation and converse with a qualified professional right from the convenience of your home. 

 

 

Comments

Write a Comment